Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 107, NWS Blacksburg, VA

June 4, 2002Amherst County, Campbell County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2002, 8:30 PM EDT for Amherst County, Campbell County, City of Lynchburg, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2002, 8:30 PM EDT (00:30 UTC)
Expired
Jun 4, 2002, 9:30 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Amherst County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1805 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 050030
SVRRNK
VAC009-031-680-050130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA
  LYNCHBURG CITY IN CENTRAL VIRGINIA
  NORTH CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA

* UNTIL 930 PM EDT.

* AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF LYNCHBURG CITY...MOVING
  EAST AT 10 MPH.

HAIL UP TO GOLFBALL SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

WINDS UP TO 65 MPH CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 930 PM EDT INCLUDE
  LYNCHBURG CITY...
  CONCORD...

<<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORM PASSES.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:30 PM EDT, 6 hours earlier.

Area forecast discussion, Jun 4, 2:30 PM EDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
230 PM EDT TUE JUN 4 2002

SHORT RANGE...

PRETTY UNSTABLE AND MOIST ATMOS OVER FA THIS AFTN...THRU THURSDAY.
SEEING SCTD CONVECTION...MAINLY ALG/WEST OF THE BLUE RIDGE LATE THIS
AFTN...INTO THE EVENING. AS WARM FRONT LIFTING FURTHER NORTH/EAST
WILL KEEP ORGANIZED MCS AWAY FROM MY CWA. ANOTHER TYPICAL SUMMER DAY
EXPECTED WEDNESDAY WITH LITTLE IN THE WAY OF UPPER FEATURES...JUST
HEAT AND LOW LEVEL MOISTURE DRIVING DIURNAL ACTIVITY...AND MAINLY
AGAIN WEST OF BLUE RIDGE...BUT WITH LEE TROF...COULD SEE SCTD
THUNDERSTORMS IN THE PIEDMONT AS WELL...SO WILL HAVE A CHANCE THERE
TOO.

FRONT APPROACHING WED NIGHT...AND ARRIVING IN THE WRN PART OF FA
LATE THU MORNING...THEN SWINGING THROUGH IN THE AFTN. EXPECT TO SEE
A LINE OF SHRA/TSRA APPROACHING THE MTNS LATE WED NIGHT...BREAKING
APART SOMEWHAT...THEN REFIRING IN THE AFTN OUT IN THE PIEDMONT.
STILL THINK LIKELY POPS EARLY THURSDAY IN THE WEST...WITH 50 OUT
DURING THE DAY. LINGERING POPS THURSDAY NIGHT IN THE SOUTH AND
EAST...MAINLY UNTIL MIDNIGHT.

EXTENDED...

MODEL TRENDS SHOW HI PRS CONTROLLING OUR WX FRI-SUNDAY...WITH RETURN
FLOW SETTING BACK UP FOR LATE WEEKEND...INTO EARLY NEXT WEEK AHD OF
NEXT FRONT. PLAN ON ADDING CHANCE POPS TO THE WEST MON NIGHT...AND
ENTIRE FA TUESDAY...WITH FNT ARRIVING INTO WRN FA.

PRELIMS
FCSTID = 5
ROA   70  90  70  82 /  20  30  40  50
LYH   66  90  66  84 /  20  30  40  50
DAN   70  92  70  87 /  10  20  30  40
BLF   65  83  65  76 /  30  50  50  60
LWB   61  81  61  75 /  40  50  50  60
BCB   65  85  66  79 /  20  50  40  60
TNB   65  82  63  76 /  30  50  40  60

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Local storm report, Jun 4, 7:20 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
720 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    7 W YANCEYVILLE           NC   WIND DAMAGE
06/01/02   CASWELL                        TREES DOWN

0410 PM    2 SE HANGING ROCK         NC   1.50 INCH HAIL
06/01/02   STOKES                         REPORTED BY
PUBLIC

0420 PM    WALNUT GROVE              NC   WIND DAMAGE
06/01/02   STOKES                         TREES BLOCKING ROAD
                                          REPORTED BY OTHER PUBLIC

0620 PM    7 N JEFFERSON             NC   WIND DAMAGE
06/01/02   ASHE                           TREES DOWN REPORTED BY
                                          OTHER NC DOT

0412 PM    BLACKSBURG                VA   .75 INCH HAIL
06/04/02   MONTGOMERY                     REPORTED BY OFF DUTY
                                          WEATHER SERVICE EMPLOYEE

0418 PM    BLACKSBURG                VA   .88 INCH HAIL
06/04/02   MONTGOMERY                     REPORTED BY OFF DUTY
                                          WEATHER SERVICE EMPLOYEE

0545 PM    3 N NEW CASTLE            VA   .75 INCH HAIL
06/04/02   CRAIG                          REPORTED BY LAW
                                          ENFORCEMENT

JW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:24 PM EDTSevere Thunderstorm WarningRNKBuckingham51 min
Jun 4, 10:39 PM EDTSevere Thunderstorm WarningRNKBedford66 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.